The Brain and Spine Institute is made up of experts in the field of neuroscience in order to bring patients the best healthcare in East Tennessee for a full range of neurological diseases and disorders.
Hydroxyzine is an antihistamine used to treat symptoms of allergies and motion sickness.
Hydroxyzine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Atarax overdose; Vistaril overdose
Hydroxyzine, a prescription medication.
Note: This list may not be all-inclusive.
Dilated pupils are the classic symptom of this type of overdose. Other symptoms may include:
Airways and lungs:
Bladder and kidneys:
Eyes, ears, nose, throat, and mouth:
Heart and blood:
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
The patient may receive:
Recovery is likely if the patient survives the first 24 hours. Complications such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen may result in permanent disability. Few patients actually die from an antihistamine overdose, unless there have been serious heart rhythm disturbances or breathing problems.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 39.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 150.
Review Date: 1/19/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.